Virginia, 2024Damaging Wind in Virginia, September 1, 2024
September 1, 2024 · NWS LWX · 1 event in 1 county or zone
An isolated severe thunderstorm produced very localized wind damage in Orange County, Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm produced very localized wind damage in Orange County, Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 1, 1:58 PM EST, 2 hours 36 minutes earlier.
Area forecast discussion, Sep 1, 1:58 PM EST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
258 PM EDT Sun Sep 1 2024
.SYNOPSIS...
Showers and thunderstorms this afternoon into this evening will
develop ahead of a cold front. The front will push through the
region tonight. In the wake of the front, high pressure will
build into the region the remainder of the week. This will
result in dry conditions slightly below normal temperatures for
much of the week. A trough approaches the area late in the
week, potentially bringing unsettled weather back to the region.
&&
.NEAR TERM /THROUGH TONIGHT/...
A cold front is currently across southwest PA and northern WV.
It will continue to advance southeastward across our region the
remainder of the afternoon and into tonight. Showers and
thunderstorms are expected to develop ahead of and along the
front the remainder of this afternoon into tonight. A lot of
cloud cover through the morning and into early in the afternoon
has prohibited a lot of instability that would fuel such
convection. There are expected to be a few thunderstorms within
batches of showers over the 4 to 5 hours. There still is a
Marginal Risk of severe thunderstorms, so we will need to
monitor heavier convection as it forms and moves southeastward.
As the front clears the region from northwest to southeast,
drier air will filter in tonight with high pressure pushing in
from the northwest. Overnight lows will drop into the mid 60s
with low to middle 50s in the mountains. Any areas that get
rain tonight could see some patchy fog, primarily in the central
VA valleys where the front may not fully push through until
Monday morning.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
The cold front will have worked its way well to our south during
the Monday morning timeframe. The front is expected to stall
along the VA and NC border. Precipitation should stay well to
our south Monday. High pressure will remain in control Monday
night through Tuesday night. Highs will reach the 70s to lower
80s Monday and Tuesday. Cooler temperatures in the mountains.
Nighttime temperatures will be in the 50s for most both Monday
and Tuesday night.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Surface high pressure will remain off the New England coast
Wednesday and Wednesday night. Dry weather and below normal
temperatures will continue, although there could be some extra cloud
cover between an upper level jet streak and low level onshore flow.
For the end of the week, attention will turn to a trough digging out
of central Canada and low pressure emanating from the Gulf Coast
states. The interaction between these two features will determine
rain chances locally, although there is increasing agreement in Gulf
moisture being drawn northward before the northern stream cold front
arrives (most likely Saturday). Thursday should stay dry but
with increasing clouds. Some light showers could develop late as
moisture begins to overrun low level onshore flow. PoPs in the
forecast for Friday and Saturday are still on the low side (30-40
percent), but this is likely due mostly to timing and placement
issues in the ensemble guidance. It does seem likely that we will
see rain at some point in the 48 hour period between Friday and
Saturday. Rain could even be moderate to heavy at times as the
airmass becomes more tropical in nature (high precipitable water and
deep warm clouds). However, this does appear to be more of a
synoptically forced rainfall as instability will be weak and daytime
temperatures struggle to reach 80 with onshore flow.
A closed low will likely have developed by this weekend to our north
in Canada. While it does appear the main system will have passed by
Sunday, there may be a lingering chance of showers if any additional
disturbances rotate through the trough. The autumnal weather will be
reinforced by the departing front, with high temperatures likely
remaining in the 70s.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Showers and scattered thunderstorms will develop along a cold
front this afternoon and this evening. No significant reductions
in ceilings or visibility expected. Perhaps there could be a
brief drop to MVFR in heavier convection late this afternoon.
The front pushes through tonight, ushering in much cooler and
drier air into the region through Tuesday. VFR conditions are
expected during that time.
VFR conditions and light easterly winds Wednesday as high pressure
departs New England. Clouds may increase Thursday as moisture
approaches from the south, but impactful weather looks unlikely. Sub-
VFR conditions in low ceilings and rain are possible Friday as low
pressure moves toward the area.
&&
.MARINE...
Any marine hazards this afternoon would be a Marine Weather
Statement or Special Marine Warning due to heavy thunderstorm
moving over Potomac or Chesapeake waters. Otherwise, a Small
Craft Advisory is in effect for the northern half of the
Chesapeake from 2am tonight through 6pm on Monday. The remainder
of the waters have Small Craft Advisory in effect from 6am to
6pm Monday. These Small Craft Advisories become in effect due to
a gusty northerly wind expected behind the cold front once it
passes across the respective zones. High pressure builds in
over the area on Monday, leading to dry conditions, which
continue through at least Tuesday.
Winds will likely remain easterly Wednesday through Friday. High
pressure should still be close enough that winds remain light
Wednesday. Intermittent marginal advisory conditions could begin on
Thursday. SCAs will become more probable Friday as a low pressure
system approaches. That system could bring occasional moderate to
heavy showers and embedded thunderstorms.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Small Craft Advisory from 2 AM to 6 PM EDT Monday for MDZ008.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 2 AM to 6 PM EDT Monday for
ANZ530>533-538>541.
Small Craft Advisory from 6 AM to 6 PM EDT Monday for
ANZ534>537-542-543.
&&
SYNOPSIS...CJL
NEAR TERM...KLW
SHORT TERM...KLW/CJL
LONG TERM...ADS
AVIATION...ADS/KLW
MARINE...ADS/KLWHazardous weather outlook, Sep 1, 6:34 AM EST, 10 hours before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
734 AM EDT Sun Sep 1 2024
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-021145-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
734 AM EDT Sun Sep 1 2024
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Today and Tonight
A few strong thunderstorms may produce hazardous wind gusts over
the tidal waters this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-021145-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
734 AM EDT Sun Sep 1 2024
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ001-501-502-VAZ503-504-WVZ501>506-021145-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
734 AM EDT Sun Sep 1 2024
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Orange
- When
- September 1, 4:34 PM EST
- Where
- Orange County, 1.2 mi SSW of Madison Run
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 38.185, -78.141
There were reports of multiple trees uprooted near the intersection of Thoroughbred Road and Racehorse Way.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, September 1 to 4, 20245 deaths · 4 events
- Heat in Nevada, September 1 to 2, 20243 deaths · 1 event
- Wildfire in Washington, September 1 to 30, 2024$100 million · 1 event
- Flash Flooding and Flood in Texas, September 1 to 3, 20241 death · 16 events
- Wildfire in Oregon, September 1 to 15, 2024$4.0 million · 1 event
- Wildfire in Washington, September 1 to 3, 2024$3.7 million · 1 event
- Wildfire in Idaho, September 1 to 30, 2024$2.0 million · 1 event
- Flash Flooding and Damaging Winds in North Carolina, September 1, 2024$54,000 · 50 kt wind · 12 events
- Drought in West Virginia, September 1 to 30, 202440 events
- Damaging Wind in Indiana, September 1, 2024$60,000 · 56 kt wind · 1 event
- Drought in Tennessee, September 1 to 30, 202435 events
- Damaging Wind in Guam, September 1, 2024$43,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1207764.